Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Painful cramps during period. Ultra sound showed fibroids. Should I take any treatment?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1585 Questions
Hi Doctor.. I am 45 years old. I have been regular with my period ever since I had them (30 days and bleeding only lasts for 3-4 days). The last 2 years, I have had painful cramps (still 30 days with 3-4 days bleeding). Saw an ObGyn in the last 6 months, because I have also started bleeding very heavily. Ultra sound / pelvic and vaginal exams showed that I have fibroids, but small enough - 2 cm was the biggest. Apparently, I also have thickening of my uterine wall. My ObGyn told me to take birth control which I have never taken in my lifetime. She started me with Gildess FE 1-20, which I started a week before my period (Month of July 2013). When my period came, I bled for 7 straight days (Mon-sun - july 8-14), and bled heavily with clots. She upped my dosage to 3 pills for 3 days (Starting that Sunday-jul 14), then 2 pills for 2 days, then 1 pill after...I stopped bleeding on Monday (jul 15). After no red bleed for 5 days, I started bleeding again, profusely with clots and cramps (saturday Jul 20). This time I was already in my one pill a day. I bled for 4 days heavily (Sat till Tuesday - Jul 20-23). That Tuesday, my doctor changed my pill to Cyclafem 1-35. I have been taking it since Wednesday and Thursday (today). My bleeding stopped, but I still see blood spotting. I need to know what is going on. I have never in my life had this irregularity, only this month. I know I have fibroids and they are making my period very painful, but I have never had a continous bleeding until I started my period. I am not sure why when I started birth cotnrol, I have not stopped bleeding... please help me get an answer. Thank you. Please let me know if the birth cotrol has anything to do with the non-stop bleeding. I know that I have underlying fibroid and thickening of the uterus problem but this is so scary what I am experiencing now. The BC was supposed to help me stop bleeding and it's not. Please let me know if my body is just adjusting to these pills..
Posted Sat, 17 Aug 2013 in Menstruation and Miscarriage
Answered by Dr. Timothy Raichle 32 minutes later
Hello, I would be happy to help you with your question.

Fibroids are extremely common. They are associated with heavy, painful periods. They do not become cancerous - they are a benign problem. With regard to your story, I find several things of concern:

1. Given your age and the "thickening" of the endometrial lining, you should have gotten an endometrial biopsy (of the inside of the uterus) to rule out precancerous changes.
2. You should have had a followup ultrasound to evaluate the lining further to see if you have polyps (called a sonohysterogram)
3. The timing of the start of the birth control pills is incorrect and odd. This is almost certainly what set you off on the path of abnormal, persistent bleeding. In almost ALL cases, they are started in the days AFTER the start of your period.
4. Continuing to throw hormones at the problem until #1 and #2 above are sorted out is just bad care.

Here is what I think that you need:
1. A new OB/GYN, or at least a second opinion
2. An endometrial biopsy
3. Probably a hysteroscopy (procedure to look at the lining of the uterus and get a much better sample than #2)
4. A full discussion of options for control of the bleeding, including other hormonal options, the Mirena IUD, hysteroscopy with an endometrial ablation, or a hysterectomy.

This is not a difficult problem and the standards for its management are very clear. You are not being managed in a way that makes total sense.

I hope that this helps - please ask if you have any followup questions!
Above answer was peer-reviewed by
Follow-up: Painful cramps during period. Ultra sound showed fibroids. Should I take any treatment? 2 days later
Hi Dr. Raichle -
I am not sure if you received my follow up questions. Here they are:
(1) I have been on Cyclafem 1-35 for the last 5 days - 2 pill per day. As per my doctor, this will stop my bleeding. I did stop bleeding, however, i started spotting on the 2nd and 3rd night, but not continuous bleeding. I was cramping (feeling constipated). I did not bleed anyway... so I continued the 2 pill per day. If I stop my 2 pill per day and taper down to 1, will that make me bleed again?
(2) My doctor wanted to me start tapering down to 1 pill per day on the 6th day, but now I am so worried and nervous that my body is dependent on the birth control. So, if I taper the dosage or even completely stop my birth control, will I start bleeding non-stop? Did the birth control mess up my body? Please note that I have never taken any BC in my life and now I am so scared that it completely messed up my system?
(3) Will my body ever regulate with the birh control? how long? If I stop bleeding with just one pill per day, will I bleed profusely if I ever get to the sugar pills???
(4) This cyclafem also made my whole body bloat -- my legs and feet are so swollen, I cannot even get into my shoes. My breasts are big and tender. Is there a medication or anything that I can do to mitigate this problem? If I continue to use this birth control, will I continue to bloat or retain water for the rest of my BC life??
(5) How much estrogen is there in Cyclafem? I thought that estrogen dominance is the cause of fibroids growth. Do you think that taking birth control can worsen the firbroids in my system, if the BC has increased estrogen level?

I look forward to your reply. Thank you.
Answered by Dr. Timothy Raichle 10 hours later
XXXXXXX - I did not get you response until today - I am sorry about the slow turnaround. Here are my answers by question #:

(1) Taking two pills per day will definitely slow the bleeding down, but as you taper to one pill and then eventually to no pills, you should expect some bleeding.

(2) The pills did not completely mess up your system. Taking the pills is a good way to stop the bleeding, but eventually you will need to stop them. When you stop them, there WILL be a withdrawal bleed that will likely be heavy. In a sense, it is a 'chemical D&C", or a way to shed the lining using hormones.

(3) The pills are a decent way to control your bleeding. As I stated before, the point at which you started them was not normal. I will detail below what I think you should do with regard to the continued use of the pill.

(4) Bloating and breast tenderness is a side effect of birth control pills. Once you get 'back on track', there may be a better pill for you to use that will not be associated with these side effects.

(5) If you are on the standard Cyclafem, it has 35 micrograms of estrogen. Do not get too fixated on the whole 'estrogen dominance' issue. Birth control pills contain a balance of estrogen and progesterone, and if fibroids are your only issue, they will likely help you with your cycles. You are right, though, in that fibroids like estrogen! In women with fibroids, sometimes progesterone only forms of birth control work better, such as depo-provera.

So with regard to the current situation, you should continue with the taper, expect a heavy withdrawal bleed, and start the next pill pack as follows:

1. Once you start heavy bleeding, consider this day#1 of your cycle
2. Start a new pack of pills (ask for a 20 microgram pill) ON THE SUNDAY FOLLOWING THE START OF YOUR PERIOD / BLEEDING
3. Review my prior answer regarding the endometrial biopsy and sonohysterogram.

I hope that this helps! Let me know.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Lab Tests

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor